New Jersey, 2018

Damaging Wind in New Jersey, July 4, 2018

July 4, 2018 · NWS PHI · 1 event in 1 county or zone

Severe thunderstorms caused wind damage across portions of New Jersey.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Severe thunderstorms caused wind damage across portions of New Jersey.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 4, 8:55 AM EST, 4 hours 9 minutes earlier.

Area forecast discussion, Jul 4, 8:55 AM EST, 4 hours 9 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
955 AM EDT Wed Jul 4 2018

.SYNOPSIS...
High pressure will remain offshore through Thursday night. A
cold front will move across the area on Friday, then offshore
Friday night. High pressure then builds across the region over
the weekend, before shifting southward on Monday. A cold front
may approach Tuesday or Wednesday next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A weakening frontal boundary extended from northern
Pennsylvania to southern New England this morning. Showers and
thunderstorms were developing along the front at mid morning.
The areas of precipitation were slow moving due to the weak
atmospheric flow over our region at this time.

We continue to expect a better chance for showers and
thunderstorms through the day in eastern Pennsylvania and
northern New Jersey than in southern New Jersey and on the upper
Delmarva. Those areas are a bit removed from the surface
boundary and the weak lift associated with it. The slow movement
of the showers and thunderstorms will result in locally heavy
rainfall. Ponding of water on roadways and in areas of poor
drainage is possible.

The Heat Advisory remains in place for today for the Lehigh
Valley, southeastern Pennsylvania, northern Delaware, and New
Jersey (except for the far southern counties). Maximum heat
index values are expected to approach 100 in those areas this
afternoon.

Today's high temperatures are forecast to be around 90, except
in the elevated terrain and along the immediate coast, where
readings should not get above the lower and middle 80s. The wind
is expected to be light.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/...
Any convection that develops this afternoon should end in the
evening, generally by 9 pm.

Another warm and humid night on tap with lows generally in the
lower 70s, and perhaps a few degrees warmer along the I-95 urban
corridor from Trenton to Philly. Surface dewpoints generally
72-74, and with this abundant low level moisture, can expect fog
and stratus to develop once again. Temps/dewpoints should be a
few degrees lower in the higher elevations of the Poconos.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
The hot and very humid air mass will continue across the area
Thursday and Thursday night. There will be little in the way of
triggers for convection, but still there is the possibility for
some scattered showers and thunderstorms. Like Tuesday, the
tstms will be slow movers and capable of producing localized
excessive rainfall. The chances for rains look less than Tue.,
but so we will keep the pops in the slgt chc or low chc range
for now. It will remain hot, but not as hot as the past few
days. Highs will be in the upper 80s to low 90s. Dew points will
remain oppressive with heat indicies in the mid or upper 90s at
times. Remain prepared in dealing with the heat, since these
multi-day events have a cumulative effect and can continue to
stress the system, plenty of water and frequent breaks if you
have to be outside.

Friday will be the day we transition from the very hot and
humid weather. As in any weather summertime transition, an
active weather day is expected. The relief will come in the from
of a cold front which will pass across the area Friday morning
(N/W) and afternoon/evening (S/E). The abundant moisture in
place will yield frequent thunderstorms with heavy rains. Our
area has already been placed in an excessive rain outlook
(Marginal) for that time, but severe weather is still probably a
low-probability event considering the weak wind fields and poor
environment for hail. Showers and tstms will end from NW to SE
with chc pops holding on overnight across srn NJ and Delmarva.
We will keep the heavy rain wording in the grids.

Much better weather is expected for the upcoming weekend and
into early next week. The cold front front Friday will be
offshore by Saturday morning. This will lead to a cooler and
much drier air mass being imported across the region.
Temperatures for our area will be mostly in the low 80s for
Saturday and low/mid 80s for Sunday. This will be with dew
points back in the 50s to low 60s for the period. It will be a
welcome relief to the sweltering conditions of the present week.
Since high pressure will be across the area, a dry forecast is
expected. This dry weather will last into early next week as the
high moves off shore. Another weak front may allow some showers
into the area Tue or Wednesday. A slow return of the heat and
humidity from Mon thru Wednesday. Right now, the temps and dew
points do not look as high as they are this week.

&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Today...Mainly VFR. Light SE winds. Isolated-scattered
SHRA/TSRA possible once again for terminals west of I-95 this
afternoon, though best chances are at KRDG/KABE. MVFR/IFR VSBYs
in moderate to heavy rain should a storm pass over a terminal.
These storms will be slow movers, so could result in a prolonged
period of sub-VFR conditions should one pass over a terminal.

Tonight...Any convection dissipates by 03Z. VFR initially, then
fog and stratus once again with sub-VFR CIG/VSBYs. Nearly calm
winds.

Outlook...
Thursday thru Friday night...Mostly VFR. Hazy with sct showers
and tstms with lower cigs/vsbys possible. Best chance is
Friday/Friday evening.

Saturday thru Sunday...Mostly VFR.

&&

.MARINE...
Winds and seas below SCA criteria today and tonight. Fog
may develop once again tonight.

Isolated showers and thunderstorms possible for the far
northern NJ ocean waters this afternoon and evening.

Outlook...
Thu/Thu night...Sub-SCA with sct tstms psbl.

Fri/Fri night...Sct to numerous Tstms with higher wind and
     seas. SCA seas developing Fri night.

Sat thru Sunday...Low end SCA seas on the ocean. Fair.

Rip Currents...
There is a low risk for the development of dangerous rip
currents at NJ and DE beaches today.

&&

.EQUIPMENT...
KDIX radar remains out of service, but the replacement parts
are on order.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Heat Advisory until 8 PM EDT this evening for PAZ060>062-070-
     071-101>106.
NJ...Heat Advisory until 8 PM EDT this evening for NJZ001-007>010-
     012-013-015-017>020-027.
DE...Heat Advisory until 8 PM EDT this evening for DEZ001.
MD...None.
MARINE...None.

&&

Synopsis...O'Hara/Staarmann
Near Term...Iovino
Short Term...MPS
Long Term...O'Hara
Aviation...MPS/O'Hara
Marine...MPS/O'Hara
Equipment...Staff
Hazardous weather outlook, Jul 4, 2:23 AM EST, 10 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
323 AM EDT Wed Jul 4 2018

DEZ001-NJZ001-007>010-012-013-015-017>020-027-PAZ060>062-070-071-
101>106-050730-
New Castle-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-
Western Monmouth-Mercer-Gloucester-Camden-Northwestern Burlington-
Ocean-Southeastern Burlington-Berks-Lehigh-Northampton-Delaware-
Philadelphia-Western Chester-Eastern Chester-Western Montgomery-
Eastern Montgomery-Upper Bucks-Lower Bucks-
323 AM EDT Wed Jul 4 2018

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northern Delaware, central
New Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania and southeast Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

On Friday and Friday night, showers and thunderstorms are likely,
and they will be capable of producing locally heavy rainfall. There
is potential for isolated instances of flash flooding, as well as
urban and poor-drainage flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ002-003-MDZ008-012-015-019-020-NJZ016-021>023-PAZ054-055-050730-
Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-Caroline-Salem-
Cumberland-Atlantic-Cape May-Carbon-Monroe-
323 AM EDT Wed Jul 4 2018

This Hazardous Weather Outlook is for central Delaware, southern
Delaware, northeast Maryland, southern New Jersey and northeast
Pennsylvania.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low. Hot and
humid conditions will continue today and tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

On Friday and Friday night, showers and thunderstorms are likely,
and they will be capable of producing locally heavy rainfall. There
is potential for isolated instances of flash flooding, as well as
urban and poor-drainage flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ004-NJZ014-024>026-050730-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
323 AM EDT Wed Jul 4 2018

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

On Friday and Friday night, showers and thunderstorms are likely,
and they will be capable of producing locally heavy rainfall. There
is potential for isolated instances of flash flooding, as well as
urban and poor-drainage flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-050730-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
323 AM EDT Wed Jul 4 2018

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

On Friday and Friday night, showers and thunderstorms are likely,
and they will be capable of producing gusty winds and locally higher
seas.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Local storm report, Jul 4, 11:07 AM EST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1207 PM EDT WED JUL 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND DMG     1 SSE OVERBROOK         39.98N  75.24W
07/03/2018                   PHILADELPHIA       PA   911 CALL CENTER

            TREE FELL ONTO A HOUSE ON OXFORD STREET. TIME ESTIMATED
            FROM RADAR

0540 PM     TSTM WND DMG     SPRUCE HILL             39.95N  75.21W
07/03/2018                   PHILADELPHIA       PA   911 CALL CENTER

            REPORT OF TREE DOWN BLOCKING S 44TH STREET. TIME
            ESTIMATED FROM RADAR. CORRECTED TIME

0540 PM     TSTM WND DMG     SPRUCE HILL             39.95N  75.21W
07/03/2018                   PHILADELPHIA       PA   911 CALL CENTER

            REPORT OF TREE DOWN BLOCKING LARCHWOOD AVENUE. TIME
            ESTIMATED FROM RADAR. CORRECTED TIME

0605 PM     TSTM WND GST     FLORENCE                40.11N  74.79W
07/03/2018  M59 MPH          BURLINGTON         NJ   TRAINED SPOTTER

            INTENSE LIGHTNING, NO VISIBLE DAMAGE

0620 PM     TSTM WND DMG     BLACKWOOD TERRACE       39.81N  75.09W
07/03/2018                   GLOUCESTER         NJ   911 CALL CENTER

            SEVERAL TREES REPORTED DOWN ACROSS THE AREA. TIME
            ESTIMATED FROM RADAR

0630 PM     TSTM WND DMG     DEPTFORD                39.83N  75.16W
07/03/2018                   GLOUCESTER         NJ   SOCIAL MEDIA

            REPORTS OF A TREE HITTING A HOUSE; HEAVY RAIN AND
            SEVERE LIGHTNING AS WELL

0630 PM     LIGHTNING        EDGEWATER PARK          40.05N  74.91W
07/03/2018                   BURLINGTON         NJ   NEWSPAPER

            LIGHTNING STRUCK A CONDOMINUM COMPLEX AT THE ARBOR
            GREEN COMMUNITY AND STARTED A 4-ALARM FIRE. ALL 16 UNITS
            IN THE AFFECTED BUILDING ARE UNINHABITABLE DUE TO DAMAGE
            CAUSED BY THE FIRE. ONE FIREFIGHTER WAS INJURED
            FIGHTNING THE FIRE.

0630 PM     FLASH FLOOD      WESTVILLE               39.87N  75.13W
07/03/2018                   GLOUCESTER         NJ   911 CALL CENTER

            FLASH FLOODING REPORTED ON SEVERAL STREETS IN TOWN

0634 PM     HAIL             EDGEWATER PARK          40.05N  74.91W
07/03/2018  M0.75 INCH       BURLINGTON         NJ   NWS EMPLOYEE

            HAIL UP TO PENNY SIZE REPORTED IN EDGEWATER PARK

0650 PM     TSTM WND DMG     DEVON-BERWYN            40.04N  75.44W
07/03/2018                   CHESTER            PA   SOCIAL MEDIA

            A VERY LARGE TREE DOWN ON A SIDE STREET NEAR ROUTE 30

0703 PM     TSTM WND GST     DOWNINGTOWN             40.01N  75.70W
07/03/2018  M60 MPH          CHESTER            PA   TRAINED SPOTTER

0706 PM     FLOOD            BERWYN                  40.04N  75.44W
07/03/2018                   CHESTER            PA   SOCIAL MEDIA

            ROADS FLOODED IN BERWYN/DEVON

0710 PM     TSTM WND DMG     WASHINGTON TWP          39.75N  75.07W
07/03/2018                   GLOUCESTER         NJ   911 CALL CENTER

            SEVERAL REPORTS OF TREES DOWN ACROSS WASHINGTON
            TOWNSHIP. TIME ESTIMATED FROM RADAR

0732 PM     HEAVY RAIN       BRYN MAWR               40.02N  75.32W
07/03/2018  M2.90 INCH       MONTGOMERY         PA   SOCIAL MEDIA

            WAS STILL RAINING AT THE TIME OF THE REPORT; HE ALSO
            REPORTED THAT HIS YARD WAS COMPLETELY FLOODED

&&

EVENT NUMBER PHI1801052 PHI1801050 PHI1801051 PHI1801036 PHI1801048
PHI1801039 PHI1801046 PHI1801047 PHI1801037 PHI1801044 PHI1801043
PHI1801040 PHI1801049 PHI1801041

Here is a list of severe weather, flooding, lightning, and heavy rain
reports from the storms that impacted the region on Tuesday.

Staarmann
Special weather statement, Jul 4, 11:53 AM EST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
1253 PM EDT WED JUL 4 2018

NJZ001-041715-
Sussex-
1253 PM EDT WED JUL 4 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL SUSSEX COUNTY...

At 1252 PM EDT, a strong thunderstorm was located over Franklin, or 9
miles west of West Milford. The storm is nearly stationary.

Winds up to 40 mph and dime size hail are possible with this storm.

Locations impacted include...
Franklin, Hamburg, Ogdensburg, Pellettown, Highland Lake, Vernon
Valley and Upper Greenwood Lake.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4124 7444 4120 7437 4102 7458 4116 7468
      4126 7449
TIME...MOT...LOC 1652Z 290DEG 2KT 4111 7458

Robertson
Special weather statement, Jul 4, 12:11 PM EST, 53 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
111 PM EDT WED JUL 4 2018

NJZ001-008-041745-
Morris-Sussex-
111 PM EDT WED JUL 4 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL MORRIS AND
SOUTHEASTERN SUSSEX COUNTIES...

At 111 PM EDT, a strong thunderstorm was located over Ogdensburg, or
8 miles east of Newton, moving southwest at 5 mph.

Winds up to 50 mph and dime size hail are possible with this storm.

Locations impacted include...
Newton, Hopatcong, Franklin, Ogdensburg, Lake Telemark, Lake Mohawk,
Green Pond and White Meadow Lake.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4110 7449 4109 7450 4108 7449 4104 7450
      4105 7445 4104 7444 4091 7450 4102 7477
      4116 7464
TIME...MOT...LOC 1711Z 026DEG 6KT 4106 7458

CMS
Special weather statement, Jul 4, 12:44 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
144 PM EDT WED JUL 4 2018

NJZ001-008-041815-
Morris-Sussex-
144 PM EDT WED JUL 4 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL MORRIS AND CENTRAL
SUSSEX COUNTIES...

At 143 PM EDT, a strong thunderstorm was located over Ogdensburg, or
8 miles east of Newton, moving southwest at 10 mph.

Winds up to 40 mph and half inch hail are possible with this storm.

Locations impacted include...
Newton, Hopatcong, Franklin, Ogdensburg, Lake Telemark, Lake Mohawk,
Green Pond and Pellettown.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4110 7449 4109 7450 4108 7449 4104 7450
      4105 7445 4102 7443 4103 7442 4102 7440
      4094 7446 4103 7478 4115 7471 4117 7465
TIME...MOT...LOC 1743Z 024DEG 8KT 4104 7458

CMS
Special weather statement, Jul 4, 12:48 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
148 PM EDT WED JUL 4 2018

NJZ007-008-041815-
Morris-Warren-
148 PM EDT WED JUL 4 2018

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL MORRIS AND EAST
CENTRAL WARREN COUNTIES...

At 147 PM EDT, a strong thunderstorm was located over
Allamuchy-Panther Valley, or 11 miles south of Newton. The storm is
nearly stationary.

Winds up to 50 mph and half inch hail are possible with this storm.

Locations impacted include...
Hackettstown, Washington, Stanhope, Netcong, Oxford, Hope, Chester,
Great Meadows-Vienna, Allamuchy-Panther Valley, Long Valley, Budd
Lake, Beatyestown, Succasunna-Kenvil and Beattyestown.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4092 7477 4092 7473 4090 7471 4091 7469
      4078 7463 4076 7485 4078 7488 4078 7490
      4075 7493 4075 7498 4094 7503 4095 7481
TIME...MOT...LOC 1747Z 353DEG 2KT 4089 7483

CMS
Special weather statement, Jul 4, 1:02 PM EST, 2 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
202 PM EDT WED JUL 4 2018

NJZ001-041830-
Sussex-
202 PM EDT WED JUL 4 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN SUSSEX COUNTY...

At 201 PM EDT, a strong thunderstorm was located near Hainesville, or
near Montague, moving south at 10 mph.

Winds up to 40 mph and pea size hail are possible with this storm.

Locations impacted include...
Port Jervis, Montague, Milford, Branchville, High Point, Pellettown,
Crandon Lakes and Hainesville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4134 7465 4115 7463 4111 7494 4114 7493
      4121 7486 4123 7487 4128 7484 4131 7479
      4132 7480 4135 7474 4136 7469
TIME...MOT...LOC 1801Z 001DEG 8KT 4122 7475

CMS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Warren

When
July 4, 1:04 PM EST
Where
Warren County, 0.52 mi W of Vienna
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
40.870, -74.890

Tree reported down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2018Every state in 2018This day in weather historyWarnings in New Jersey, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 755017.